[ Back to Messages
Posted by Tina
on August 13, 2000 at 20:27:04:
In Reply to: confused posted by Colleen on August 13, 2000 at 09:20:27:
: I recently (last month) had my synthroid dosage changed (from 56 to 75). Last week, I experienced some chest pain, dizziness, shakiness and tingling in my arms and legs. I called my doctor, and she told me to go to the ER. I did. I had a chest x-ray and some blood drawn. The x-ray came out normal and here are the results of my blood tests: TSH = 1.96, total T4 = 6.2, thyrxne uptk = 37, and thyrox index = 2.3 (I copied this directly from the lab sheet, so I'm not exactly sure what the last two are). I called my doc and she said that my total T3 = 92. She says they're all in the "normal" range, and that my symptoms don't have anything to do with the increase in synthroid...and she passed me along to another doctor (big surprise there). I feel better now, but not 100%. Can someone explain these #'s to me? Could these symptoms just be from stress? They came on pretty quickly...and now I feel like I have a cold or something. Grrrrr...I'm so frustrated!
: Thanks everyone...
It's always a good idea to ask your Doctor to have copies of the lab results to you instead of getting the information over the phone or trying to quickly copy it yourself , the reason is that labs can use different methods and therefore have different "normal range values" Knowing that will give you a better idea of where in that normal range any of the tests values you had are. Like now, on the Total T3 you fall within the typical normal range of 80-180 but 92 would be to the low side of so called normal and could be higher or lower depending upon the test or equipment your lab used. Same on your Total T4, the "typical range" is 4.6 to 12, so you fall into the lower side of the so called normal range. On the thyrxne uptk (thyroxine uptake), did you have an RAI uptake scan where you received a radioactive pill or drink about 12 hours prior to the scan? If this is what that is in reference to then a 37 would be a 37% and that would be high, the typical range on that is 10-30%. If you didn't have the RAI uptake scan, then I'm off the mark on that and hope that someone with more knowledge will come in and straighten this out, please.
One thing that pops into my mind about your reaction to the dose increase is that different doses have different dyes in them. You were moved up to a 75 mcg which has a red dye and that (the red dyes) seems to create the more allergic type reactions. I had no problem with the one red dye in the 75mcg. But I allergic reactions to the 112 mcg. Which has 2 different red dyes in it. The reaction I had to it was similar to that of my iodine allergy which in low overdoses of it I get HyperT symptoms and if I get too much such as the amount they use for gallbladder or other such tests I have an anaphylactic reaction. So I suspect that iodine might be used for the red dye? The symptoms that you experienced "chest pain, dizziness, shakiness and tingling in my arms and legs" can all be associated with HyperT as well as stress. Has anyone in your family ever had a reaction to iodine?
I ask because I found two others in my family that have the same allergy to it that I do and they are from the side that the Thyroid and Diabetes problems come from.
I hear you on the GRRR! Said it many, many times with this frustrating disease and frustrating doctors. LOL!
Let me know on the Uptake Scan and possible iodine reaction, ok? That might explain it. Tina